Retrospective Analysis of Look-alike and Sound-alike Drug Incidents in a Tertiary Care Hospital

Published on:April 2021
Indian Journal of Pharmacy Practice, 2021; 14(2):114-117
Original Article | doi:10.5530/ijopp.14.2.21


Retrospective Analysis of Look-alike and Sound-alike Drug Incidents in a Tertiary Care Hospital


Authors and affiliation (s):

Priti P. Dhande1,*, Akshay V. Mule2, Akshay P. Chaudhari2

1Professor in Pharmacology, Bharati Vidyapeeth (DTU) Medical College, Pune-Satara Road, Pune, Maharashtra, INDIA.

2Clinical Pharmacist, Bharati Hospital and Research Centre, Pune-Satara Road, Pune, Maharashtra, INDIA.

Abstract:

Background: Drug names or their appearances are sometimes confusing to the healthcare professionals. These look-alike and sound-alike drugs have the risk of being wrongly used in patients leading to medication errors. Lists of such drugs are available from authorized sources to refer and implement cautions while using them for preventing harm to patients. However, there is always a chance of more possibilities of drugs which can be included in LASA category based on the different brands of drugs available in each country. Objectives: This study was planned to search out LASA drug related errors in a tertiary care hospital in Western India. Materials and Methods: Medication errors reported by Clinical Pharmacists for a duration of Feb 2017 to Feb 2020 were studied to list out LASA drugs related errors and these were then evaluated. Preventive strategies were developed to avoid similar errors in future in the study setup. Results: Out of total 1311 errors reported during the study duration of 3 years, 35 (2.67%) were LASA drug incidences. Majority of these errors were dispensing errors and of “Near miss” category 74.28% and most (24) of the errors were due to phonetically sound-alike drugs (68.57%). Dispensing errors (16) were most commonly associated with these LASA drug incidences followed by computer indenting errors (08). Conclusion: LASA drug incidences amounted to a small proportion of total medication errors but have to be considered seriously as they can be harmful to the patient if not identified on time.

Key words: Medication errors, Look-alike, Sound-alike, Dispensing, Drug administration.




 

The Official Journal of Association of Pharmaceutical Teachers of India (APTI)
(Registered under Registration of Societies Act XXI of 1860 No. 122 of 1966-1967, Lucknow)

Indian Journal of Pharmacy Practice (IJOPP) [ISSN-0974-8326] is the official journal of Association of Pharmaceutical Teachers of India (APTI) and is being published since 2008.

DOI HISTORY

IJOPP uses reference linking service using Digital Object Identifiers (DOI) by Crossref. Articles from the year 2014 are being assigned DOIs for its permanent URLs